Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 14, 2003, 10:44 PM EDT for Northumberland County, Virginia. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 10:44 PM EDT (02:44 UTC)
- Expired
- Jun 15, 2003, 12:15 AM EDT
- In force
- 91 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Northumberland County, VA
The radar
The Norfolk radar (KAKQ), 117 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2601 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 150245 FFWAKQ VAC133-150415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1044 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA * UNTIL 1215 AM EDT * AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR WICOMICO CHURCH... MOVING SOUTHEAST AT 30 MPH. DOPPLER RADAR ESTIMATED UP TO 3 INCHES OF RAIN IN THE LAST 2 HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE THROUGH 1130 PM. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...CALLAO...LEWISETTA AND HEATHSVILLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3804 7654 3795 7664 3780 7635 3788 7629 $$ NS
2 follow-up statements
000 WGUS71 KAKQ 150329 FFSAKQ VAC133-150415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1128 PM EDT SAT JUN 14 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 12:15 AM EDT FOR NORTHUMBERLAND COUNTY... AT 1125 PM EDT...HEAVY RAINFALL CONTINUES TO FALL OVER MUCH OF NORTHUMBERLAND COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT OVER 2 INCHES OF RAIN HAS FALLEN WITH THE PAST HOUR. THE RAIN WILL CONTINUE TO BE HEAVY THROUGH MIDNIGHT...THEN BEGIN TO TAPER OFF. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN NORTHUMBERLAND COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ CULLEN &&
000 WGUS71 KAKQ 150431 FFSAKQ VAC109-133-150515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1230 AM EDT SUN JUN 15 2003 ...THE FLASH FLOOD WARNINGS FOR LOUISA AND NORTHUMBERLAND COUNTIES HAVE BEEN ALLOWED TO EXPIRE... AT 12:25 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE HEAVY RAIN THAT PROMPTED FLASH FLOODING WARNINGS HAS MOVED OUT OF LOUISA AND NORTHUMBERLAND COUNTIES. THEREFORE...THE FLASH FLOOD WARNINGS WERE ALLOWED TO EXPIRE. PERIODS OF RAIN WILL CONTINUE OVERNIGHT ACROSS CENTRAL AND EASTERN VIRGINIA...BUT THE HEAVY RAINFALL IS OVER. NO ADDITIONAL FLASH FLOODING IS EXPECTED. THE HEAVY RAIN CAUSED CLOSURE OF MANY SECONDARY ROADS SATURDAY EVENING IN LOUISA COUNTY. NORTHUMBERLAND COUNTY OFFICIALS DID NOT REPORT ANY ROAD CLOSURES DUE TO THE HEAVY RAIN. $$ CULLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 9:50 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 14, 9:50 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 945 PM EST SAT JUN 14 2003 TNGT...CURRENT BATCH OF CNVCTN WL TRACK THRU NRN NECK AND MIDDLE PENINSULA THRU LWR DELMARVA OVRNGT...AND CUD BUILD INTO NRN HAMPTON ROADS. AREA 00Z SNDGS AND RIC/RAH/FT MEADE PROFILERS SHOW CNVCTN TRACKING GENERALLY PARALLEL TO MIDLVL FLO. 00Z UPR PLOTS SHOW A MIDLVL WSHFT BNDRY AIDING IN THE DEEP CNVRGNC SUPPORTING THE CNVCTN IN THE AREA. ADTNL SCT SHRA ACTVTY IN WRN VA TRACKING E...AND EVEN THO MSAS SHOWS LESS MOISTURE CNVRGNC...CHC POPS STILL WARRANTED IN ALL AREAS. NO OTHER CHGS NEEDED BASED ON CURRENT DATA AND TRENDS...INCL MARINE FCST. REST OF FCST UNTOUCHED. STILL QUESTION HOW MUCH RAIN WL FALL AS LLVL BNDRY TRACKS S AND RLTVLY STG SFC HGH BUILDS INTO THE REGION. IMPRESSIVE MIDLVL MOISTURE WL REMAIN...AND SOME HINT OF LLVL CNVRGNC WITHIN LLVL ONSHORE FLO...AS WELL AS UPSLOPE FLO...BUT WL HV TO SEE HOW MUCH LLVL DRYING CAN OCCUR. CRTNLY XTND CLOUDY PD WELL INTO NXT WK. .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. NS
Hazardous weather outlook, Jun 14, 5:30 AM EDT, 17 hours 14 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS FROM DOWNBURST WINDS. ALSO...BRIEF HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jun 14, 6:58 PM EDT, 3 hours 46 minutes before
MDZ022>025-150000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 658 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS WILL AFFECT THE LOWER MARYLAND EASTERN SHORE THROUGH 8 PM... AT 655 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM THE SOUTHERN TIP OF DORCHESTER COUNTY...TO JUST NORTH OF SALSBURY...MOVING EAST SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT SALISBURY THROUGH 715 PM...AND WILL REACH PRINCESS ANNE AND SNOW HILL BY 730 PM. OCEAN CITY WILL BEGIN TO SEE THE STORMS BY 8 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 7:29 PM EDT, 3 hours 15 minutes before
VAZ074-076>078-085-150030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 729 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS ARE TRACKING THOUGH THE NORTHERN NECK AND MIDDLE PENINSULA... AT 725 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM JUST NORTH OF TAPPAHANNOCK TO JUST WEST OF LEWISETTA...MOVING EAST SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT AREAS OF NORTHUMBERLAND...ESSEX...RICHMOND...LANCASTER AND MIDDLESEX COUNTIES THROUGH 830 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 7:50 PM EDT, 2 hours 54 minutes before
MDZ023>025-VAZ099-150100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 750 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS ARE TRACKING TOWARD COASTAL MARYLAND AND VIRGINIA... AT 750 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM PRINCESS ANNE TO CRISFIELD...MOVING EAST SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT POCOMOKE CITY THROUGH 815 PM...SNOW HILL AND NEW CHURCH BY 830 PM...AND ASSATEAGUE TO WALLOPS ISLAND BEFORE 9 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 7:57 PM EDT, 2 hours 47 minutes before
VAZ049-063-064-150100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 757 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS ARE APPROACHING LOUISA AND CAROLINE COUNTIES... AT 755 PM...RADAR SHOWED STRONG THUNDERSTORMS IN ORANGE AND SPOTSYLVANIA COUNTIES...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT LOUISA AND CAROLINE COUNTIES THROUGH 9 PM...AND WILL BEGIN TO AFFECT NORTHWEST HANOVER COUNTY AFTER 830 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 8:48 PM EDT, 1 hour 56 minutes before
VAZ049-063-064-072>075-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 848 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS FROM LOUISA TO CAROLINE COUNTIES...WILL AFFECT AREAS NORTH OF RICHMOND THROUGH 10 PM... AT 850 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM LOUISA TO NORTHWEST HANOVER COUNTY...TO CAROLINE COUNTY...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL TRACK THROUGH LOUISA...HANOVER AND CAROLINE COUNTIES THROUGH 930 PM...THEN APPROACH WESTMORELAND...KING AND QUEEN...ESSEX AND KING WILLIAM COUNTIES BY 10 PM. THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER HOUR AND GUSTY WINDS TO 40 MPH. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. STANDING WATER IN LOW LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF YOU DO NOT KNOW THE DEPTH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 10:00 PM EDT, 44 minutes before
VAZ063-064-072>078-083>086-150300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1000 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN NECK AND MIDDLE PENINSULA THROUGH 11 PM... AT 1000 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM HANOVER AND CAROLINE COUNTIES TO THE TAPPAHANNOCK AREA...MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL REACH THE SHORE OF THE CHESAPEAKE BAY BY 11 PM. THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER HOUR AND GUSTY WINDS TO 40 MPH. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. STANDING WATER IN LOW LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF YOU DO NOT KNOW THE DEPTH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:21 PM EDT | Flash Flood Warning | AKQ | Louisa | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.